Alert archive / Minnesota / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 106, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 21, 2017, 5:29 PM CDT for Becker County, Clearwater County, Mahnomen County, Minnesota. It was in force for 61 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 21, 2017, 5:29 PM CDT (22:29 UTC)
- Expired
- Jul 21, 2017, 6:30 PM CDT
- In force
- 61 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Becker County, MN, Clearwater County, MN, Mahnomen County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 127 km from the middle of the area, began a volume at 22:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 21, 5:45 PM CDT | HAIL 1 | 3 Ene Callaway, MN | VERY HEAVY RAIN AND A FEW LARGE HAIL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 16 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 21, 3:07 PM CDT | Severe Thunderstorm Watch | SPC | 10 hr |
The nearest sounding before it
International Fa, MN (KINL), launched 12:00Z, 10.5 hours before the alert went out and 263 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1908 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 84 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
927
WUUS53 KFGF 212229
SVRFGF
MNC005-029-087-212330-
/O.NEW.KFGF.SV.W.0106.170721T2229Z-170721T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Eastern ND/Grand Forks ND
529 PM CDT FRI JUL 21 2017
The National Weather Service in Grand Forks has issued a
* Severe Thunderstorm Warning for...
Southeastern Mahnomen County in northwestern Minnesota...
Becker County in northwestern Minnesota...
Southwestern Clearwater County in northwestern Minnesota...
* Until 630 PM CDT.
* At 529 PM CDT, a severe thunderstorm was located near Lake Park, or
13 miles northwest of Detroit Lakes, moving east at 55 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Callaway, Westbury and Richwood around 540 PM CDT.
Detroit Lakes around 545 PM CDT.
Rochert around 550 PM CDT.
Height Of Land Lake around 555 PM CDT.
Toad Lake around 600 PM CDT.
Other locations impacted by this severe thunderstorm include Many
Point Scout Camp.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4672 9618 4697 9617 4698 9619 4709 9619
4731 9573 4712 9518 4672 9516
TIME...MOT...LOC 2229Z 276DEG 46KT 4694 9606
HAIL...1.00IN
WIND...60MPH
$$
JH1 follow-up statement
191
WWUS53 KFGF 212257
SVSFGF
Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
557 PM CDT FRI JUL 21 2017
MNC087-212305-
/O.CAN.KFGF.SV.W.0106.000000T0000Z-170721T2330Z/
Mahnomen MN-
557 PM CDT FRI JUL 21 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MAHNOMEN COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A severe thunderstorm watch remains in effect until 1100 PM CDT for
central and northwestern Minnesota.
LAT...LON 4672 9617 4691 9617 4696 9599 4703 9582
4715 9561 4715 9556 4718 9555 4722 9549
4712 9518 4672 9516
TIME...MOT...LOC 2255Z 277DEG 32KT 4700 9567
$$
MNC005-029-212330-
/O.CON.KFGF.SV.W.0106.000000T0000Z-170721T2330Z/
Becker MN-Clearwater MN-
557 PM CDT FRI JUL 21 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR BECKER AND SOUTH CENTRAL CLEARWATER COUNTIES...
At 555 PM CDT, a severe thunderstorm was located 7 miles east of
Richwood, or 15 miles northeast of Detroit Lakes, moving east at 35
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated. At545 PM CDT, hail the size of quarters
was reported 3 miles northeast of Callaway MN.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Height Of Land Lake around 600 PM CDT.
Many Point Lake around 605 PM CDT.
Pine Point, Ponsford and Snellman around 615 PM CDT.
Osage and Two Inlets around 630 PM CDT.
Other locations impacted by this severe thunderstorm include Many
Point Scout Camp.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4672 9617 4691 9617 4696 9599 4703 9582
4715 9561 4715 9556 4718 9555 4722 9549
4712 9518 4672 9516
TIME...MOT...LOC 2255Z 277DEG 32KT 4700 9567
HAIL...1.00IN
WIND...60MPH
$$
JHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 3:48 PM CDT, 1 hour 41 minutes earlier.
Area forecast discussion, Jul 21, 3:48 PM CDT, 1 hour 41 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 348 PM CDT Fri Jul 21 2017 .SHORT TERM...(This evening through Saturday) Issued at 341 PM CDT Fri Jul 21 2017 Still many questions in regards to convection thru the night. Boundary located from Red Lake MN west to near Cooperstown ND. a bit more east wind north of this boundary from earlier convection while south winds south of this boundary with temps mid 80s to low 90s. Sfc based cape 3-4k in the RRV but where storms are nr Cooperstown/Carrington some cap exists and still not certain storms are rooted in boundary layer yet. Storms east toward GFK into Crookston was elevated. Overnight storms that are expected to fire in Manitoba may drop southeast into NE ND but that again is not certain. Breezy and cooler Saturday with risk of a few showers or t-storms in NW MN. .LONG TERM...(Saturday night through Friday) Issued at 341 PM CDT Fri Jul 21 2017 Sunday a cool day compared to normal and then next wave with tstm chance arriving into central/ern ND late Monday aftn and moving east. For Tues-Fri relatively quite pattern. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 111 PM CDT Fri Jul 21 2017 VFR thru the pd outside of the t-storms where cigs/wind variable. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && SHORT TERM...Riddle LONG TERM...Riddle AVIATION...Riddle
Hazardous weather outlook, Jul 21, 4:45 AM CDT, 12 hours 44 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 445 AM CDT Fri Jul 21 2017 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-221200- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson- Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent- Richland-Western Walsh County- 445 AM CDT Fri Jul 21 2017 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Severe thunderstorms are likely this afternoon and evening across the region. However, details such as coverage, timing, and exact location are still uncertain. The potential exists for hail up to 2 inches in diameter or greater, winds up to 75 mph, tornadoes, and localized heavy rainfall. Heat index values will approach 100 degrees across portions of the area. .DAYS TWO THROUGH SEVEN...Saturday through Thursday The potential exists for scattered severe thunderstorms Saturday afternoon across the northern Red River Valley and northwest Minnesota. .SPOTTER INFORMATION STATEMENT... Spotter activation is expected this afternoon. TG
In the hours before
Local storm report, Jul 21, 5:08 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
508 PM CDT FRI JUL 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0254 PM TSTM WND GST 2 S HUNTER 47.16N 97.22W
07/21/2017 M46 MPH CASS ND MESONET
PEAK WINDS MEASURED AT A PERSONAL WEATHER STATION.
&&
GGUSTLocal storm report, Jul 21, 5:18 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
518 PM CDT FRI JUL 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM TSTM WND DMG 2 NE LENGBY 47.54N 95.60W
07/21/2017 POLK MN PUBLIC
BRANCHES DOWN AND POWER OUT. ONLY HAD PEA SIZED HAIL.
&&
VGODONSpecial weather statement, Jul 21, 5:18 PM CDT, 11 minutes before
Special Weather Statement National Weather Service Eastern ND/Grand Forks ND 518 PM CDT FRI JUL 21 2017 MNZ002-212315- Norman MN- 518 PM CDT FRI JUL 21 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORMAN COUNTY UNTIL 615 PM CDT... At 518 PM CDT, Doppler radar was tracking a strong thunderstorm over Hadler, or 34 miles north of Fargo, moving east at 55 mph. Half inch hail and wind gusts of 50 to 55 mph will be possible with this storm. This strong thunderstorm will be near... Ada and Hadler around 520 PM CDT. Twin Valley and Gary around 535 PM CDT. Waukon around 540 PM CDT. Faith around 545 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Grand Forks. && A severe thunderstorm watch remains in effect until 1100 PM CDT for northwestern Minnesota. LAT...LON 4716 9676 4750 9675 4750 9607 4715 9607 TIME...MOT...LOC 2218Z 276DEG 47KT 4734 9659 JH
Special weather statement, Jul 21, 5:22 PM CDT, 7 minutes before
Special Weather Statement National Weather Service Eastern ND/Grand Forks ND 522 PM CDT FRI JUL 21 2017 MNZ006-009-017-212315- North Beltrami MN-Lake Of The Woods MN-South Beltrami MN- 522 PM CDT FRI JUL 21 2017 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN BELTRAMI AND SOUTHEASTERN LAKE OF THE WOODS COUNTIES UNTIL 615 PM CDT... At 521 PM CDT, Doppler radar was tracking strong thunderstorms along a line extending from 6 miles southwest of Oaks Corner to near Debs. Movement was east at 30 mph. Dime size hail and wind gusts up to 50 mph will be possible with these storms. Strong thunderstorms will be near... Nebish around 540 PM CDT. Hines around 555 PM CDT. Blackduck around 605 PM CDT. Kelliher, Shooks and Funkley around 615 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. If on a lake, get out of the water and move indoors or inside a vehicle. Remember, lightning can strike out to 10 miles from the parent thunderstorm. If you can hear thunder, you are close enough to be struck by lightning. Move to safe shelter now! Do not be caught on the water in a thunderstorm. && A severe thunderstorm watch remains in effect until 1100 PM CDT for north central Minnesota. LAT...LON 4762 9511 4840 9514 4848 9443 4761 9442 TIME...MOT...LOC 2221Z 254DEG 28KT 4835 9505 4772 9503 jk
Local storm report, Jul 21, 5:23 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
523 PM CDT FRI JUL 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM HAIL CASSELTON 46.90N 97.21W
07/21/2017 E0.88 INCH CASS ND PUBLIC
DIME TO NICKEL SIZED HAIL.
&&
VGODONLocal storm report, Jul 21, 5:27 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
527 PM CDT FRI JUL 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM TSTM WND DMG 4 SSE BAGLEY 47.47N 95.37W
07/21/2017 CLEARWATER MN TRAINED SPOTTER
WINDS BLEW OUT A WINDOW ON A HOUSE AND BROKE DOWN
NUMEROUS LARGE BRANCHES.
0504 PM HAIL 4 SSE BAGLEY 47.47N 95.37W
07/21/2017 E2.00 INCH CLEARWATER MN TRAINED SPOTTER
IN ADDITION TO SEVERE WINDS... LARGE HAIL COVERED THE
GROUND.
&&
GGUSTThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 1:12 PM CDT | Special Weather Statement | FGF | Roseau | 63 min |
| Jul 21, 1:57 PM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Lake of the Woods, Marshall | 46 min |
| Jul 21, 3:37 PM CDT | Severe Thunderstorm Warning | FGF | Beltrami | 23 min |
| Jul 21, 4:10 PM CDT | Severe Thunderstorm Warning | FGF | Norman, Polk | 65 min |
| Jul 21, 4:15 PM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Clearwater, Polk, Red Lake | 60 min |
| Jul 21, 4:51 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Beltrami, Clearwater, Hubbard, Mahnomen, Polk | 54 min |
| Jul 21, 4:51 PM CDT | Severe Thunderstorm Warning | FGF | Clay | 54 min |
| Jul 21, 5:18 PM CDT | Special Weather Statement | FGF | Norman | 57 min |
| Jul 21, 5:22 PM CDT | Special Weather Statement | FGF | Beltrami | 53 min |
| Jul 21, 5:44 PM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Clearwater, Hubbard | 35 min |
| Jul 21, 5:49 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Clay, Otter Tail, Wilkin | 56 min |
| Jul 21, 6:28 PM CDT | Severe Thunderstorm Warning | FGF | Becker | 31 min |
| Jul 21, 6:57 PM CDT | Severe Thunderstorm Warning | FGF | Otter Tail, Wilkin | 63 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.